DEAR DOCTOR K: I take several medications for Type 2 diabetes. How can I tell if I’m becoming hypoglycemic? And what should I do if I am?
DEAR READER: Like you, many people with diabetes take medications to avoid high blood sugar. The medicines are very effective in preventing or lowering high blood sugar levels.
But too much of a good thing can cause the opposite problem: hypoglycemia, or low blood sugar. Usually, the symptoms of hypoglycemia are mild. But if the blood sugar level drops low enough, the symptoms can be severe. It may start out as irritability and confusion, but it can quickly escalate to seizures, loss of consciousness and even coma.
Glucose-lowering medications such as insulin, sulfonylureas or glinides are the most common cause of hypoglycemia. But other factors also contribute to low blood sugar. These include too much exercise, too little food or carbohydrates, a missed or delayed meal, or a combination of these factors.
It’s important that you recognize the signs of hypoglycemia so you can treat it before it becomes a life-threatening crisis. Symptoms of hypoglycemia include: nervousness; weakness; hunger; lightheadedness or dizziness; trembling; sweating; rapid heartbeat; feeling cold and clammy; irritability; confusion; drowsiness; slurred speech; double vision.
If you experience several of these symptoms several hours after your last meal, or after giving yourself a shot of rapid-acting insulin, you don’t need to call the doctor. You can fix it yourself. Immediately eat or drink some sugar that will reach your bloodstream quickly. About 10 to 15 grams of carbohydrate should be enough. That means 4 to 6 ounces of fruit juice, half a can of a regular soft drink, 2 tablespoons of raisins, or some candy (six Life Savers or jelly beans), for example. A glass of milk also works well, as do fast-acting glucose tablets, which are sold at pharmacies.